Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

treatment advice needed/about to start this week

(1/1)

karemo:
Hello everyone

I often read this website for information and have found it to be a huge source of help when I have needed it.

Right now I am faced with a small dilemma and was hoping someone could offer me some advice. I am 28 years old treatment naive, cd4 230 and it has been recommeded I start drugs soon. Today my consultant suggested Sustiva (efavirenz) and Kivexa (abacavir/lamivudine) once a day.

Can anyone suggest if this is a good combination with which to start? I think I trust my consultant, but I would really appreciate some other people's opinions on this.

Thanks

Karemo

Londonguy:
Sustiva with either Truvada or Kivexa is a popular first line treatment.  A small percentage of people may have an allergic reaction to the Kivexa but it's nothing to worry about.

newt:
Hello Karemo

The usual formula for first-time therapy is 2 nukes + EITHER 1 non-nuke OR 1 boosted PI.  Kivexa is two nukes (lamivudine + abacavir) in one pill.  Sustiva is a non-nuke.  Your doc's suggestion is therefore a standard first-time combo.  It is a proven and strong set of drugs.

However, there are alternatives which are just as workable, including the other non-nuke Viramune and several protease inhibitors + for nukes Truvada (tenofovir+emtricitabine).  What suits one person will be wrong for another.  Your first-time combo is an important choice, and it is worth thinking about how the different drugs will fit into your daily life, which are best in terms of your own liver, heart and kidneys, and which fit best with other meds your taking for other health conditions (if any).

Before starting I would ask my doc "What are the alternatives?" and see what's on offer.

Kivexa contains abacavir, and a small number (1 in 20) of people have a serious reaction to this drug.  The symptoms are:

Fever
Rash Ė normally raised and differing in colour from surrounding skin
Diarrhoea and abdominal pain
Tiredness and feeling generally unwell
Nausea and vomiting
Headache
Flu-like aches and pains including muscle pain
Cough and shortness of breath
Sore throat

Is it a reaction of just a cold? If these symptoms get worse day by day, or if your fever is 103 degrees or higher, probably. If you have any of these symptoms when you start Kivexa contact your doctor but do not stop the drug until you have spoken to him/her. If you stop using abacavir before you have seen a doctor then you will not be able to restart, as an allergy canít be ruled out. If an allergy to abacavir is diagnosed by a doctor then abacavir will be stopped straight away. These symptoms should then disappear very quickly after abacavir is stopped. Abacavir must never be restarted at any time if you have had an allergic reaction to it, as this can prove fatal.

This seems scary I guess, but it is important to know.

Sustiva can be disorientating when you start, most people find it causes vivid dreams and restless sleep, or at least a dizzy feeling soon after taking it.  This tends to pass after a few weeks.  Sustiva can cause a rash also, but this usually goes away in a day or two, and if its real bad sometimes the doc will give you other drugs to reduce the itchiness and inflammation. 

Abacavir hypersensitivity reaction
Efavirenz side effects: mood alteration, anxiety, dizziness, sleep disturbance

Personally, unless there was a good reason, I would start Sustiva with Truvada rather than Kivexa.  Both Sustiva and Kivexa can cause a rash, and sometimes fever, and doing them both together, if you have a bad reaction to one or the other, it can be hard to work out which drug is the culprit.

Which drugs, which combination? and Drugs & doses table

- matt

karemo:
Londongu & Newt - thank you so much for your input. I will bear both of what you said in mind before I choose

Have a great weekend

Karemo

Navigation

[0] Message Index

Go to full version